MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number ACE45E
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to stryker sustainability solutions for evaluation.It was stated the facility has not released the device for investigation.As the device was not returned for evaluation, inspection was unable to be performed.A review of the dhr supports that the device met all inspection and test criteria prior to release from stryker.Therefore, the reported event could be attributed to: jaws/blade subassembly damage or separation.Too much force or torque applied to instrument, or grasping/pulling.Scalpel blade tip or jaw broken or damaged, cleaning instrument or blade tip with abrasives.Incidental and prolonged activation against solid surfaces, such as bone, metal or plastic.The instructions for use (ifu) state: take care to avoid application of pressure between the blade and tissue pad without tissue in between them as this can result in damage to the instrument.This may cause a system failure signaled by a continuous beep when either of the foot pedals is depressed.Avoid contact with any and all metal or plastic instruments or objects during instrument activation.Contact with staples, clips, or other instruments during instrument activation may result in premature blade failure, resulting in generator solid tone or instrument error.Should the device become available for return, the investigation will be reopened at that time.The reported event will continue to be monitored through post-market surveillance.
 
Event or Problem Description
It was reported that the harmonic scalpel broke off inside the patient.Multiple attempts were made to obtain additional information.No information was provided.However, there was no patient injury, medical intervention, or extended procedure time reported.These are commonly used devices that are readily available.
 
Additional Manufacturer Narrative
On 6/14/2017, additional information was received from the reporting facility regarding the reported event.The executive summary has been updated with this information.
 
Event or Problem Description
It was reported that the tip of the harmonic scalpel broke off inside the patient's abdomen.X-ray was taken to retrieve the broken piece.The broken piece was retrieved with another instrument and the device was replaced, leading to a delay of 5 - 10 minutes.The procedure was completed successfully.There was no patient injury reported.These are commonly used devices that are readily available.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5307 great oak drive
lakeland FL 33815
MDR Report Key6639377
Report Number0001056128-2017-00082
Device Sequence Number954167
Product Code NLQ
UDI-Device Identifier00885825016326
UDI-Public(01)00885825016326(17)191111(10)5274788
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K043315
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2019
Device Model NumberACE45E
Device Catalogue NumberACE45ERR
Device Lot Number5274788
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/13/2017
Supplement Report FDA Received Date06/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1